Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 36, NWS Marquette, MI

June 25, 2002Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 25, 2002, 3:28 PM EDT for Schoolcraft County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2002, 3:28 PM EDT (19:28 UTC)
Expired
Jun 25, 2002, 4:15 PM EDT
In force
47 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:49 PM EDTHail 0.75Germfask, MIThree quarter inch hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 251928
SVRMQT
MIC153-252015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
328 PM EDT TUE JUN 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN

* UNTIL 415 PM EDT

* AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF GERMFASK...OR ABOUT 18 MILES
  NORTH OF MANISTIQUE. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERMFASK...SENEY AT 345 PM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

TRH/CVKING

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:30 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 25, 11:30 AM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1130 AM EDT TUE JUN 25 2002

15Z SFC ANAL SHOWS MESOLOW ON THE TIP OF THE KEWEENAW WITH ANOTHER
LIKELY CONVECTIVELY ENHANCED OVR WRN WI NW OF EAU.  KEWEENAW LOW MAY
BE SFC REFLECTION OF WEAK UPR LVL VORT ENHANCING ASCENT OVR ERN LK
SUPERIOR WHERE SCT SHWRS HAVE PERSISTED PAST 3 HRS.  XPECT THESE
SHWRS TO EXIT LUCE CO EARLY THIS AFTN AS VORT MAX MOVES OFF TO THE
EAST.

SOMEWHAT ILL DEFINED SYNOPTIC WARM FRONT REMAINS DRAPED ACROSS LK
SUPERIOR WITH MOST OF U.P. IN THE WARM SECTOR.  NEAR TROPICAL
ENVIRONMENT SOUTH OF THE BOUNDARY WITH SFC DWPTS FM 67 TO 70 DEF F
AND H85 DWPTS FM 11-12 DEG C.  12Z GRB/MPX/APX SOUNDINGS SHOWING
DEEP MOISTURE THRU 500 MB WITH MEAN 1000-500 RH VALUES FM 65-70 PCT
AND PRECIPITABLE WATER VALUES FM 1.55 TO 1.75 INCHES.

DIURNAL SFC HEATING COMBINED WITH MODEST MID-LVL COOLING ASSOCIATED
UPR LVL VORT MAX STEEPENS LAPSE RATES SLGTLY (700-500 AT 6.5 DEG
C/KM) WHILE CAPES INCREASE TO ARND 2000 AND L.I.S LOWER TO -3 PER
MODIFIED FCST SOUNDINGS.  XPECT VORT MAX OVR NW WI PER GOES-8 WV
DATA TO CONTINUE TO LIFT ENE AND ENHANCE ASCENT OVR IRON-DICKINSON
COUNTIES LATER THIS AFTN WITH MAX HEATING.  DIFFERENTIAL HEATING
BOUNDARIES ALONG CLOUD EDGES AND LAKE BREEZE BOUNDARIES SHOULD HELP
FOCUS LOW LVL CONVERGENCE TO GET CONVECTION GOING AFT 18Z.  EXPECT
COLLIDING LAKE BREEZE BOUNDARIES BETWEEN LAKES SUPERIOR AND MICHIGAN
TO FOCUS ANOTHER AREA OF SCT CONVECTION ACROSS INTERIOR DELTA...
ALGER... SCHOOLCRAFT... AND LUCE COUNTIES AFT 18Z.

WITH VERY HIGH FREEZING LEVELS (14.5 K FT) AND WET BULB ZERO LEVELS
(10.5-11 K FT) ONLY THE MOST INTENSE UPDRAFT PRODUCING STORMS WILL
BE ABLE TO SUSTAIN HAIL TO THE SURFACE THUS FEEL SVR THREAT IS
MINIMAL ALTHO NOT ZERO.  PRIMARY CONCERN FOR STORMS WILL BE HEAVY
RAIN GIVEN ABUNDANT MOISTURE SFC TO MID LVLS AND WEAK SHEAR WITH
WINDS AT OR BELOW 25 KTS SFC-600 MB AND NEAR UNIDIRECTIONAL PROFILE
THROUGH THE LAYER.  ZERO TO 6 KM MEAN WIND YIELDS A MEAN STORM
MOTION OF 270 AT 15 KTS.  SLOW MOTION OF STORMS WILL ALLOW FOR MORE
SIGNIFICANT CELLS TO BECOME PROLIFIC RAIN PRODUCERS.

THREE HR FLASH FLOOD GUIDANCE RANGE FROM 1.1 INCHES OVR RAIN SOAKED
MENOMINEE CO AND BTWN 1-2 INCHES OVR THE REST OF THE CNTRL U.P.
WITH HIGHER (3-4 INCH) VALUES WEST AND EAST.

HAVE BUMPED UP TEMPS A FEW LOCATIONS IN CONJUNCTION OF SFC
TRAJECTORIES AND LATEST TRENDS.  ONSHORE WIND COMPONENT NEAR THE
GREAT LAKES WILL PROVIDE MODEST RELIEF FROM HEAT/MOISTURE ALTHO HI
DEW POINT AIR WILL RETARD PROGRESS OF LAKE BREEZE BOUNDARY INLAND.
SRLY FLOW WILL ENHANCE LK BREEZE OFF LK MI.

EXPECT ANOTHER PERIOD OF CONVECTION TO DEVELOP LATER TNGT FM WEST TO
EAST ACROSS U.P. IN ASSOCIATION WITH SFC CDFNT AND ASSOCIATED UPR
LVL VORT.

.MQT...NONE.
ED F

In the hours before

Special weather statement, Jun 25, 11:55 AM EDT, 3 hours 33 minutes before
MIZ001>007-009>014-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT TUE JUN 25 2002

...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER
MICHIGAN THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN UPPER LEVEL
DISTURBANCE OVER INTERIOR SOUTHERN SECTIONS OF THE U.P. FROM IRON
RIVER TO CRYSTAL FALLS AND IRON MOUNTAIN AFTER 1 PM CDT THIS
AFTERNOON.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO FORM ALONG THE LAKE
BREEZE FRONTS OFF LAKES MICHIGAN AND SUPERIOR AS THEY COLLIDE AFTER
2 PM EDT FROM TRENARY TO STEUBEN TO SENEY TO NEWBERRY.

WITH ABUNDANT MOISTURE IN THE ATMOSPHERE FROM THE SURFACE TO THE MID
LEVELS... THE PRIMARY HAZARD FROM THESE STORMS WILL BE HEAVY
RAINFALL.  ISOLATED RAINFALL FROM 1 TO 2 INCHES IS POSSIBLE WITH THE
MOST INTENSE STORMS.  THERE IS ALSO A SLIGHT RISK OF STORMS BECOMING
SEVERE... PRODUCING 3/4 INCH DIAMETER HAIL OR DAMAGING WIND GUSTS
AROUND 60 MPH.  THESE THUNDERSTORMS WILL DISSIPATE OR MOVE OUT OF
THE AREA BY 8 OR 9 PM EDT THIS EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WESTERN AND
CENTRAL UPPER MICHIGAN OVERNIGHT TONIGHT WITH A COLD FRONT EXPECTED
TO MOVE FROM WEST TO EAST ACROSS THE AREA.  THESE STORMS WILL AFFECT
FAR WESTERN UPPER MICHIGAN STARTING AFTER 10 PM EDT AND CENTRAL
SECTIONS INCLUDING MARQUETTE...IRON MOUNTAIN AND ESCANABA AFTER 1 AM
EDT.  THE RAIN AND STORMS WILL LAST 2 TO 4 HOURS AND THEN END FROM
WEST TO EAST LATE TONIGHT.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION DIRECT
FROM THE NATIONAL WEATHER SERVICE.

ED F

WWW.CRH.NOAA.GOV/MQT (USE LOWER CASE)

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:43 PM EDTSevere Thunderstorm WarningMQTBaraga32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.